Skip to Main Content

++

Venous thromboembolism (VTE) manifesting as deep vein thrombosis (DVT) and pulmonary embolism (PE) remains a common vascular disease with high mortality and morbidity.1 Therefore, it remains imperative that we identify and assess potential risk factors responsible for the development of VTE in clinical practice. While one possible risk factor identified includes the use of glucocorticoids by affecting clotting factors and fibrinogen, there is no definitive relationship examined in the literature.2

++

In lieu of this, a recent Danish study utilizing nationwide databases, pointed out that systemic glucocorticoids increased VTE risk by almost three folds among current and new glucocorticoids users. The study was a large population-based case-control study that analyzed 38,765 VTE cases from the Danish National Database of Reimbursed Prescriptions (DNRP) and matched to 387,650 population controls. Among the VTE cases, 57.7% had unprovoked VTE, 61.2% had DVT, and 38.8% had PE. They examined systemic glucocorticoids, inhaled glucocorticoids, glucocorticoids acting on the intestine, and individual systemic glucocorticoids. Prednisolone equivalent cumulative doses were used for assessment. All major possible confounding factors were adjusted for.

++

The authors determined that the present use of any systemic glucocorticoids was associated with the greatest risk increase (adjusted incidence rate ratio (IRR), 2.31; 95% confidence interval (CI), 2.18-2.45). New users had a higher VTE risk (adjusted IRR 3.06; 95% CI 2.77-3.38) than continuing users (adjusted IRR 2.02; 95% CI 1.88-2.17) or recent users (adjusted IRR 1.18; 95% CI 1.10-1.26). Former use was not associated with VTE risk (adjusted IRR 0.94; 95% CI 0.90-0.99). Oral glucocorticoids were associated with higher risks compared with the injectable forms. The adjusted IRR increased from 1.00 (95% CI, 0.93-1.07) for a prednisolone-equivalent cumulative dose of 10 mg or less, to 1.98 (95% CI 1.78-2.20) for a cumulative dose greater than 1000 to 2000 mg, and 1.60 (95% CI 1.49-1.71) for doses higher than 2000 mg. For inhaled glucocorticoids, only new use was associated with an increased VTE risk (adjusted IRR, 2.21; 95% CI, and 1.72-2.86). Surprisingly, current use of glucocorticoids acting on the intestines (steroid enemas) increased the risk among both new users (adjusted IRR, 2.17; 95% CI, 1.27-3.71), and continuing users (adjusted IRR 1.76; 95% CI 1.22-2.56). Authors also stated that systemic glucocorticoids were associated with higher number of cases for PE than DVT.

++

The authors concluded that patients starting on systemic glucocorticoids had a 3-fold increase in risk that translates to 11 extra VTE cases per 1000 new users of systemic glucocorticoids annually. The VTE risk increased with increasing cumulative dose, and with new use of inhaled glucocorticoids and present use of glucocorticoids acting on the intestine.

++

These results are worrisome and perhaps will change the way we look at glucocorticoids–the drugs that are considered “magical therapy” in most illnesses. Perhaps now we can add risk of developing VTE to the long list of side effects we discuss with patients when we start them on glucocorticoids.

1. Huerta C, ...

Pop-up div Successfully Displayed

This div only appears when the trigger link is hovered over. Otherwise it is hidden from view.